By Topic

New generalizations of the Reed-Muller codes--II: Nonprimitive codes

Sign In

Cookies must be enabled to login.After enabling cookies , please use refresh or reload or ctrl+f5 on the browser for the login options.

Formats Non-Member Member
$33 $13
Learn how you can qualify for the best price for this item!
Become an IEEE Member or Subscribe to
IEEE Xplore for exclusive pricing!
close button

puzzle piece

IEEE membership options for an individual and IEEE Xplore subscriptions for an organization offer the most affordable access to essential journal articles, conference papers, standards, eBooks, and eLearning courses.

Learn more about:

IEEE membership

IEEE Xplore subscriptions

1 Author(s)

In this paper a class of nonprimitive cyclic codes quite similar in structure to the original Reed-Muller codes is presented. These codes, referred to herein as nonprimitive Reed-Muller codes, are shown to possess many of the properties of the primitive codes. Specifically, two major results are presented. First the code length, number of information symbols, and minimum distance are shown to be related by means of a parameter known as the order of the code. These relationships show that for given values of code length and rate the codes have relatively large minimum distances. It is also shown that the codes are subcodes of the BCH codes of the same length and guaranteed minimum distance; thus in general the codes are not as powerful as the BCH codes. However, for most interesting values of code length and rate the difference between the two types of codes is slight. The second result is the observation that the codes can be decoded with a variation of the original algorithm proposed by Reed for the Reed-Muller codes. In other words, they are L -step orthogonalizable. Because of their large minimum distances and the simplicity of their decoders, nonprimitive Reed-Muller codes seem attractive for use in error-control systems requiring multiple random-error correction.

Published in:

IEEE Transactions on Information Theory  (Volume:14 ,  Issue: 2 )